Toxicity: Sertraline has a margin of safety dependent on patient population and/or concomitant medication. Deaths have been reported involving overdoses of Sertraline, alone or in combination with other drugs and/or alcohol. Therefore, any overdosage should be medically treated aggressively.
Symptoms: Symptoms of overdose include serotonin-mediated side effects such as somnolence, gastrointestinal disturbances (such as nausea and vomiting), tachycardia, tremor, agitation and dizziness. Less frequently reported was coma.
Treatment: There are no specific antidotes to Sertraline. Establish and maintain an airway and ensure adequate oxygenation and ventilation, if necessary. Activated charcoal, which may be used with a cathartic, may be as or more effective than lavage, and should be considered in treating overdose. Induction of emesis is not recommended. Cardiac and other vital sign monitoring is recommended, along with general symptomatic and supportive measures. Due to the large volume of distribution of Sertraline, forced diuresis, dialysis, hemoperfusion and exchange transfusion are unlikely to be of benefit.
Sertraline overdose may prolong the QT-interval, and ECG-monitoring is recommended in all ingestions of Sertraline overdoses.